Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 55, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 17, 2024, 11:31 PM CDT for Stearns County, Minnesota. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2024, 11:31 PM CDT (04:31 UTC)
- Expired
- Jun 17, 2024, 11:53 PM CDT
- In force
- 22 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Stearns County, MN
The radar
The Minneapolis radar (KMPX), 117 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
134
WUUS53 KMPX 180431
SVRMPX
MNC145-180515-
/O.NEW.KMPX.SV.W.0055.240618T0431Z-240618T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1131 PM CDT Mon Jun 17 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Western Stearns County in central Minnesota...
* Until 1215 AM CDT.
* At 1130 PM CDT, a severe thunderstorm was located 7 miles northwest
of Paynesville, or 22 miles northeast of Willmar, moving northeast
at 40 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Freeport around 1150 PM CDT.
St. Anthony and Albany around 1155 PM CDT.
Other locations impacted by this severe thunderstorm include
Greenwald, New Munich, Spring Hill, Lake Henry, Georgeville, Meire
Grove, Farming, St. Martin, and St. Rosa.
This includes Interstate 94 in Minnesota between mile markers 133 and
150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4564 9447 4537 9475 4537 9477 4541 9477
4542 9497 4576 9482
TIME...MOT...LOC 0430Z 210DEG 35KT 4543 9485
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Borghoff2 follow-up statements
146 WWUS53 KMPX 180446 SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 1146 PM CDT Mon Jun 17 2024 MNC145-180515- /O.CON.KMPX.SV.W.0055.000000T0000Z-240618T0515Z/ Stearns MN- 1146 PM CDT Mon Jun 17 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR NORTHWESTERN STEARNS COUNTY... At 1146 PM CDT, a severe thunderstorm was located 8 miles south of Melrose, or 30 miles west of St. Cloud, moving north at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Melrose and Freeport around 1155 PM CDT. Other locations impacted by this severe thunderstorm include Greenwald, New Munich, Spring Hill, Meire Grove, St. Martin, and St. Rosa. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4544 9471 4550 9493 4576 9482 4567 9455 TIME...MOT...LOC 0446Z 200DEG 29KT 4555 9480 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Borghoff
545 WWUS53 KMPX 180453 SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 1153 PM CDT Mon Jun 17 2024 MNC145-180503- /O.CAN.KMPX.SV.W.0055.000000T0000Z-240618T0515Z/ Stearns MN- 1153 PM CDT Mon Jun 17 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STEARNS COUNTY IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning has been cancelled. && LAT...LON 4544 9471 4550 9493 4576 9482 4567 9455 TIME...MOT...LOC 0450Z 210DEG 35KT 4561 9475 $$ Borghoff
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:34 PM CDT, 7 hours 57 minutes earlier. Its key messages:
- Widespread thunderstorms overnight will produce rainfall amounts of one to two inches with locally higher amounts.
- Low-end severe thunderstorm risk exists over southern Minnesota this afternoon and evening.
- Additional thunderstorms likely Tuesday and Tuesday night, some of which could be strong to severe with additional heavy rainfall.
Area forecast discussion, Jun 17, 3:34 PM CDT, 7 hours 57 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
334 PM CDT Mon Jun 17 2024
.KEY MESSAGES...
- Widespread thunderstorms overnight will produce rainfall
amounts of one to two inches with locally higher amounts.
- Low-end severe thunderstorm risk exists over southern
Minnesota this afternoon and evening.
- Additional thunderstorms likely Tuesday and Tuesday night,
some of which could be strong to severe with additional heavy
rainfall.
&&
.DISCUSSION...
Issued at 334 PM CDT Mon Jun 17 2024
An active stormy pattern continues today and tomorrow with
multiple additional rounds of showers and thunderstorms expected
through early Wednesday. For this afternoon and evening, a
surface warm front currently sits over central/northern Iowa
with an elevated 925 hPa boundary further north over southern
Minnesota. Elevated storms have developed near the latter
boundary where the environment is somewhat favorable for some
marginally-severe hail or wind gusts, especially as the surface
boundary lifts north and instability becomes more surface-based.
However, the current activity near Fairmont has developed
before this destabilization can really get going, which may
help to limit the severe threat.
The warm front will steadily lift northward tonight, accompanied
by an impressive 40-60 kt low-level jet. Forcing and moisture
transport associated with this jet will favor additional
widespread storms along the advancing warm front, some of which
will likely produce additional heavy rainfall. Fortunately the
northeastward storm motion will increase so that training along
the front doesn't appear to be a significant issue, but with
several favorable ingredients for heavy rainfall rates in place,
there could still be some 2" to 4" pockets embedded with in
otherwise broad 1" to 2" amounts. Several high-resolution models
suggest this could occur south of the Twin Cities metro into
western Wisconsin, so the ongoing Flash Flood Watch was expanded
to include these areas.
On Tuesday the entire area will be in the warm sector as the
warm front continues to lift northward, setting the stage for
additional strong to severe thunderstorms with a cold front that
will swing through from west to east during the afternoon and
evening. Much of the severe threat will be dependent upon
airmassdestabilization behind tonight's activity, which some
indications suggest a strongly unstable airmass across western
and central Minnesota by afternoon. If this occurs, severe
storms will certainly be a possibility particularly over
northern portions of the forecast area where deep-layer shear
will be more supportive. Damaging wind gusts and a few instances
of severe hail will be the main threats. Given the magnitude of
instability and downdraft potential, combined with weaker deep-
layer shear, it seems more likely that activity will become
cold pool dominant and cut back on the threat for widespread
wind potential. However low-level shear will be relatively high,
so will need to watch for some bowing structures just in case.
Due to the progressive nature of Tuesday's front, the overall
heavy rainfall threat will be somewhat limited. However,
ingredients will remain very supportive of heavy rainfall rates
with this activity, which could again support a widespread 1" to
locally 2" with this activity. Given the wet antecedent
conditions, a localized flash flood threat will persist into
early Wednesday morning when the front finally exits to the
east.
There will be a relative break in the action on Wednesday,
however persistent southwest upper flow will mean a continued
active weather pattern through the rest of the week and into the
first half of the weekend. Some of this activity could again
produce heavy rainfall amounts, so area rivers and streams will
need to be monitored closely for several more days.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 103 PM CDT Mon Jun 17 2024
Mainly light to moderate rain will impact terminals through
much of the day. Cigs will be primarily MVFR/VFR, but brief
periods of IFR are possible. Winds will start out of the east
before shifting more southerly as the frontal boundary lifts
north this afternoon. They will generally persist at 5-10 kts,
but will increase in speed and gustiness overnight, primarily
out of the southeast. Winds turn more southerly on Tuesday
morning gusting 25 to 30 knots. A brief break in rain/clouds
will occur after midnight into Tuesday morning before another
round of showers/storms develop Tuesday afternoon. Tuesday
should start out dry through 18z.
KMSP...Primarily light rain/showers will impact the terminal
through late this evening. -TSRA after 00z this evening as the
warm front lifts north. Winds will be 10 kts this afternoon,
but gusting up to 25-30 kts from the south Tuesday morning.
MSP should remain dry after this evening's rain and TSRA. The
next round of storms will arrive just after the end of this TAF
period tomorrow evening.
/OUTLOOK FOR KMSP/
WED...VFR/MVFR, chc -TSRA/-SHRA. Wind N 5-10kts.
THU...VFR/MVFR, chc -TSRA/-SHRA. Wind E 5-10kts.
FRI...VFR/MVFR, chc -TSRA/-SHRA. Wind S 10-15kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch through Wednesday morning for Anoka-Benton-Carver-
Chippewa-Chisago-Dakota-Douglas-Goodhue-Hennepin-Isanti-
Kanabec-Kandiyohi-Le Sueur-McLeod-Meeker-Mille Lacs-
Morrison-Pope-Ramsey-Renville-Rice-Scott-Sherburne-Sibley-
Stearns-Stevens-Swift-Todd-Washington-Wright.
WI...Flood Watch through Wednesday morning for Barron-Chippewa-Dunn-
Eau Claire-Pepin-Pierce-Polk-Rusk-St. Croix.
&&
DISCUSSION...DPH
AVIATION...BPHHazardous weather outlook, Jun 17, 3:48 PM CDT, 7 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 348 PM CDT Mon Jun 17 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 182100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 348 PM CDT Mon Jun 17 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms will return this afternoon and overnight. A few storms may become severe with isolated large hail and damaging winds. Flash flooding is possible as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional rounds of thunderstorms are expected through much of the week. Severe weather, heavy rainfall, and flash flooding are possible with each of these rounds. The risk for flooding along area rivers will increase through the week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this evening through Tuesday night.
In the hours before
Special weather statement, Jun 17, 10:22 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1022 PM CDT Mon Jun 17 2024
MNZ055>057-180400-
Chippewa MN-Kandiyohi MN-Swift MN-
1022 PM CDT Mon Jun 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHIPPEWA...
SOUTHEASTERN SWIFT AND WEST CENTRAL KANDIYOHI COUNTIES THROUGH 1100
PM CDT...
At 1022 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Clara City, or 12 miles northeast of Montevideo,
moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kerkhoven, Maynard, Murdock, Pennock, De Graff, Monson Lake State
Park, and Gluek.
This includes U.S. Highway 12 between mile markers 51 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4536 9542 4527 9503 4488 9549 4499 9560
TIME...MOT...LOC 0322Z 212DEG 35KT 4502 9549
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CTGSpecial weather statement, Jun 17, 11:04 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1104 PM CDT Mon Jun 17 2024
MNZ054-064-180430-
Yellow Medicine MN-Lac Qui Parle MN-
1104 PM CDT Mon Jun 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LAC QUI PARLE AND
CENTRAL YELLOW MEDICINE COUNTIES THROUGH 1130 PM CDT...
At 1103 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Clarkfield, or 17 miles north of Marshall, moving
north at 50 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Clarkfield, Boyd, Spring Creek, Hazel Run, Lac Qui Parle State Park,
and Spellman Lake.
This includes the following highways...
U.S. Highway 212 between mile markers 25 and 35, and between mile
markers 39 and 41, and near mile marker 43.
U.S. Highway 59 between mile markers 87 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4505 9592 4500 9583 4496 9582 4493 9573
4491 9572 4491 9568 4486 9563 4463 9575
4463 9602
TIME...MOT...LOC 0403Z 197DEG 44KT 4468 9590
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
BorghoffSpecial weather statement, Jun 17, 11:05 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1105 PM CDT Mon Jun 17 2024 MNZ048-049-055-057-180430- Kandiyohi MN-Stearns MN-Pope MN-Swift MN- 1105 PM CDT Mon Jun 17 2024 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN POPE...WEST CENTRAL STEARNS...NORTHEASTERN SWIFT AND NORTHWESTERN KANDIYOHI COUNTIES THROUGH 1130 PM CDT... At 1104 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Murdock, or 21 miles northwest of Willmar, moving northeast at 45 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Brooten, Grove Lake, Gilchrist, Sunburg, Sedan, Monson Lake State Park, Swift Falls, and Padua. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4521 9531 4530 9552 4566 9531 4558 9496 TIME...MOT...LOC 0404Z 209DEG 38KT 4533 9537 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Borghoff
Special weather statement, Jun 17, 11:06 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1106 PM CDT Mon Jun 17 2024
MNZ041-048-180430-
Pope MN-Douglas MN-
1106 PM CDT Mon Jun 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DOUGLAS AND
NORTHWESTERN POPE COUNTIES THROUGH 1130 PM CDT...
At 1106 PM CDT, local law enforcement reported a strong thunderstorm
over Starbuck, or 19 miles east of Morris, moving northeast at 45
mph.
HAZARD...Penny size hail.
SOURCE...Law enforcement.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Alexandria, Glenwood, Starbuck, Lowry, Holmes City, Garfield,
Villard, Nelson, Forada, Alexandria Airport, Lake Minnewaska, and
Long Beach.
This includes Interstate 94 in Minnesota between mile markers 96 and
114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4587 9513 4585 9514 4551 9546 4560 9568
4598 9547
TIME...MOT...LOC 0406Z 209DEG 38KT 4563 9552
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
BorghoffLocal storm report, Jun 17, 11:10 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1110 PM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM Hail 5 SSW Appleton 45.15N 96.07W
06/17/2024 M0.88 Inch Lac qui Parle MN Trained Spotter
1003 PM Hail Sacred Heart 44.79N 95.35W
06/17/2024 M1.00 Inch Renville MN Fire Dept/Rescue
Photo of hail sent to nws. Time estimated
based on radar.
1105 PM Hail Starbuck 45.61N 95.53W
06/17/2024 M1.00 Inch Pope MN Law Enforcement
&&Special weather statement, Jun 17, 11:25 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1125 PM CDT Mon Jun 17 2024 MNZ049-057-180500- Kandiyohi MN-Stearns MN- 1125 PM CDT Mon Jun 17 2024 ...A STRONG THUNDERSTORM WILL IMPACT WESTERN STEARNS AND NORTHEASTERN KANDIYOHI COUNTIES THROUGH MIDNIGHT CDT... At 1124 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Belgrade, or 18 miles northeast of Willmar, moving northeast at 40 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Melrose, Paynesville, New London, Belgrade, Farming, New Munich, Greenwald, Meire Grove, Lake Henry, Roscoe, Spring Hill, and Regal. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4526 9484 4535 9505 4568 9486 4556 9450 TIME...MOT...LOC 0424Z 210DEG 35KT 4537 9490 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Borghoff
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:23 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 52 min |
| Jun 17, 8:34 PM CDT | Special Weather Statement | MPX | Redwood | 86 min |
| Jun 17, 8:54 PM CDT | River Flood Warning | MPX | Redwood | 5 days |
| Jun 17, 8:56 PM CDT | River Flood Warning | MPX | Blue Earth, Brown, Nicollet | 15 days |
| Jun 17, 9:28 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 32 min |
| Jun 17, 9:44 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville, Yellow Medicine | 46 min |
| Jun 17, 9:54 PM CDT | Special Weather Statement | MPX | Chippewa | 36 min |
| Jun 17, 10:14 PM CDT | Special Weather Statement | MPX | Kandiyohi | 46 min |
| Jun 17, 10:22 PM CDT | Special Weather Statement | MPX | Chippewa | 38 min |
| Jun 17, 10:32 PM CDT | Severe Thunderstorm Warning | MPX | Pope | 28 min |
| Jun 17, 11:04 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 26 min |
| Jun 17, 11:05 PM CDT | Special Weather Statement | MPX | Pope | 25 min |
| Jun 17, 11:06 PM CDT | Special Weather Statement | MPX | Douglas, Pope | 24 min |
| Jun 17, 11:19 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Yellow Medicine | 29 min |
| Jun 17, 11:25 PM CDT | Special Weather Statement | MPX | Stearns | 35 min |
| Jun 18, 12:54 AM CDT | Severe Thunderstorm Warning | MPX | Todd | 36 min |
| Jun 18, 10:36 AM CDT | River Flood Warning | MPX | Blue Earth, Nicollet | 14 days |
| Jun 18, 4:01 PM CDT | Severe Thunderstorm Warning | MPX | Pope | 29 min |
| Jun 18, 5:45 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 30 min |
| Jun 18, 6:02 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Stearns | 13 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.